Painkillers are a very powerful tool used to reduce or ease different types of pain. Healthcare professionals and different social media programs are constantly warning us about the possible side effects and overdose consequences. Nevertheless, statistics show that the number of painkiller abuse victims increases annually. Acetaminophen is a well-spread painkiller that is used to reduce and ease the pain in many conditions. This component classifies as a miscellaneous analgesic and antipyretic, approved by FDA in 1980.
HOW DOES ACETAMINOPHEN WORK?
Acetaminophen, as an active component combined with a large number of prescription drugs, may reduce the production of chemicals that cause inflammation and swelling in our body. Additionally, it elevates the pain threshold, reducing the sensation of pain, before the patient feels it. It sends signals to the brain’s heat-regulating section to reduce body’s temperature. Acetaminophen, blended with other ingredients treats cough, fever, flu, colds and sleeplessness (insomnia). It eases moderate pain from toothaches, osteoarthritis, cold/flu aches, headaches, muscle and neck pain, influenza, nasal congestion, plantar fasciitis, rheumatoid arthritis, rhinorrhea, sinus symptoms, transverse myelitis, migraine, and menstruation pain. It can also be used for purposes not listed on the label. A wrong consumption may lead to serious side effects.
HOW DOES ACETAMINOPHEN LOOK LIKE?
As mentioned before, Acetaminophen might come together with different types of active and inactive ingredients in a lot of combination medicines. Besides its generic name “acetaminophen”, it has a collection of other forms and brand names. In the pharmaceutical industry of the United States, it is known as APAP, AC, Acetaminoph, Acetaminop, Acetamin, Aceatam, n-acetyl-p-aminophenol, Tylenol, Feverall, Redutemp. It is contained in Codeine, Paracetamol, Panadol, Tylox, etc. Usually, it is administered as a white, oral granule, but you may encounter Acetaminophen as an effervescent tablet, capsule, capsule liquid filled, elixir, powder, powder for solution, syrup, solution, suppository, suspension, chewable tablet, extended release tablet, intravenous solution, oral liquid, rectal medication (suppository).
HOW SHOULD I TAKE ACETAMINOPHEN?
You must take this medication according to the instructions written on the label. Taking a dose that is larger than recommended can lead to unexpected liver damage, which can end up with liver transplantation or lethal outcome. Before taking this medicine make sure your liver is healthy and you don’t drink more than 3 beverages per day. Also, consider taking care of following things:
- Follow the instructions on the package label carefully;
- Read the prescriptions of all the medications that you take simultaneously with acetaminophen, and make sure you don’t take more than one acetaminophen-containing product at a time;
- Notify your doctor or your pharmacist if you have history of alcoholism or a liver disease and avoid drinking alcohol during your acetaminophen treatment;
- Don’t take more than 4,000 mg per day, even if you still feel pain and don’t use it in smaller amount either;
- Tell your doctor if you are pregnant, plan to be pregnant or breastfeeding;
- If you give this medication to your child, make sure you make the right age and weight calculations. You will find the correct dosage chart on the prescription label;
- Shake the liquid and don’t measure it with regular table spoon;
- Make sure your hands are dry before taking the disintegrating tablet;
- Stop taking this medication if you have signs of Acetaminophen side effects.
WHAT ARE ACETAMINOPHEN SIDE EFFECTS?
There is a wide range of forms and brand names that Acetaminophen might have, so it is very important to follow the instructions on the medication guide. Taking a bigger dose than is recommended may damage your liver or have other severe consequences. The most common side effects list: loss of appetite, dark urine, clay-colored stools, loss of appetite, nausea, pain in the upper stomach, itching, yellowing of your skin or eyes. Another limitation that may worsen your health state in combination with Acetaminophen consumption is cirrhosis, so you must restrict the alcohol consumption. Also, allergy, red or blistering skin, clay-colored stools, vomiting, hives, itching, hoarseness, unusual bleeding or bruising, extreme tiredness, sweating, flu-like symptoms, difficulty breathing or swallowing may occur.
Beginning with August 2001, when four-ounce bottles containing up to 29% excess of Acetaminophen were recalled by FDA in cooperation with Perrigo Company because it could lead to serious health issues, including liver diseases. Later, on December 4, 2003, FDA recalls 504 bottles of Acetaminophen, as the included tablets were 500 mg, instead of 325 mg. In August 2013, Acetaminophen is related to the risk of serious rare skin reactions, named as Stevens – Johnson Syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis. Finally, in January 2014, FDA insists on suspending the prescription of drugs that contain more than 325 mg per unit, in order to decrease the liver injuries.
WHAT SHOULD I DO IF I HAVE ACETAMINOPHEN OVERDOSE?
Taking two, or more acetaminophen-containing products at a time may result in overdose. If you experience an allergy reaction or other side effects after taking this medication, you should immediately notify your doctor and ask for emergency help. An overdose of acetaminophen might have a fatal outcome.
In case that you or your loved one experienced adverse effects as a result of taking Acetaminophen, or this drug was the origin of some health problems that you never had before, consider hiring a professional personal injury attorney that will help you protect your legal rights. All you have to do is go to Legal Bistro, create an account and describe your case.
Note: you remain anonymous until you decide to reveal your identity to the lawyer that you choose. Also, it is absolutely free for consumers so you have nothing to lose! Good luck!